Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS Lincoln, IL

July 11, 2020Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2020, 6:31 PM CDT for Clark County, Edgar County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 6:31 PM CDT (23:31 UTC)
Expired
Jul 11, 2020, 7:00 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KILX 112331
SVRILX
ILC023-045-120000-
/O.NEW.KILX.SV.W.0085.200711T2331Z-200712T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
631 PM CDT Sat Jul 11 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Edgar County in east central Illinois...
  Northeastern Clark County in east central Illinois...

* Until 700 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located over Vermilion, or
  near Paris, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Paris, Vermilion, Dennison, Oliver and Sandford. 

This includes Interstate 70 between mile markers 149 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8756 3934 8758 3960 8778 3974 8757
      3972 8753 3936 8753
TIME...MOT...LOC 2330Z 315DEG 43KT 3961 8760 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
1 follow-up statement
247 
WWUS53 KILX 112356
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
656 PM CDT Sat Jul 11 2020

ILC023-045-120006-
/O.EXP.KILX.SV.W.0085.000000T0000Z-200712T0000Z/
Edgar-Clark-
656 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3934 8756 3934 8758 3960 8778 3974 8757
      3972 8753 3936 8753
TIME...MOT...LOC 2356Z 315DEG 43KT 3976 8791 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:52 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 2:52 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 252 PM CDT Sat Jul 11 2020

Scattered thunderstorms are possible tonight, as an upper level
disturbance tracks southeast across the region. Some storms could
be severe this evening, with damaging wind gusts and hail. Locally
heavy rain is also possible. Scattered showers and storms may
linger over eastern Illinois Sunday morning, though most of the
day will be dry and cooler. High pressure will start the work week
with dry and seasonable conditions.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 252 PM CDT Sat Jul 11 2020

Outflow boundary currently draped from north of Danville,
northwest to near DVN, then up to convection developing in central
IA. This should be the focus for isolated strong to severe storms
into the early evening. Besides this zone of low level convergence,
not much in the way of forcing until the upstream ascent ahead of
a strong shortwave over western MN. This has sparked a more
concentrated area of storms over southern MN, which should develop
southeast across IA this afternoon, and eventually into the state
this evening. This will bring the more widespread threat for
storms, some of which could be severe. 18z ILX sounding featured
ample instability at 2800 J/kg SBCAPE and fairly impressive (by
July standards) deep layer shear at 35-40 kt. Short range models
suggest this favorable atmosphere will persist well into the
evening, with some diurnal lowering of instability, but a 75 kt
upper jet streak diving towards southern IL to keep better shear
in place. CAMs favor the northeast third of the CWA
(near/northeast of I-74 corridor) to be most impacted by the storm
complex, in an 8 pm to 2 am window. Damaging downbursts to be the
main threat, but if a stronger cold pool can organize then a more
widespread damaging wind event could evolve from a QLCS or
forward propagating MCS.

Scattered showers and storms could percolate late tonight and
into Sunday morning, especially over eastern IL with the passage
of the mid level trof axis. Northwest gradient behind the system
at 10-20 mph and increased could cover will keep highs several
degrees lower at 82-85F.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 252 PM CDT Sat Jul 11 2020

High pressure settles over the area Monday, then begins to shift
east on Tuesday. This results in quiet and seasonable weather,
with highs again getting up near 90 on Tuesday.

Tuesday night through Thursday the pattern turns more active as
the upper jet dips south from Canada into the Midwest. This will
allow a series of shortwaves to cross the region, producing
periodic scattered storms. Severe and heavy rain potential may
evolve but is too far for any confidence in those details.

For Friday into next weekend, latest run of medium range guidance
suggests the upper ridge to our south will gradually build north.
This trends the forecast towards drier and hotter weather for the
end of the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 11 2020

Low confidence on thunderstorms impacting any terminal this
afternoon, though isolated storms are expected to be around. A
better chance for more widespread storms this evening as a
disturbance moves in from the northwest, but latest guidance has
been trending farther north with this. As a result, limited VCTS
mention to a few hours at PIA and BMI this evening. VFR skies
should dominate the area, unless more organized convection can
develop farther south. Winds will generally be near/under 10 kt
from the southwest this afternoon, then light northwest after the
system passes tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 11, 3:03 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sat Jul 11 2020

ILZ027>031-037-038-043>046-122015-
Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
303 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon and this
evening. Some storms may be severe, with locally damaging wind
gusts and isolated large hail. Heavy rain is also possible with
these storms and may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few lingering showers and thunderstorms are possible Sunday, but
these are not expected to be severe.

Additional thunderstorms are possible at times Tuesday night through
Friday. It is too early to determine the potential for severe
weather with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through late
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

ILZ036-040>042-047>057-061>063-066>068-071>073-122015-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan-
Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby-
303 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms may be
severe, with locally damaging wind gusts and isolated large hail.
Heavy rain is also possible with these storms and may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few lingering showers and thunderstorms are possible Sunday, but
these are not expected to be severe.

Additional thunderstorms are possible at times Tuesday night
through Friday. It is too early to determine the potential for
severe weather with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through late
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

25

In the hours before

Local storm report, Jul 11, 5:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             E URBANA                40.11N 88.21W
07/11/2020  E1.75 INCH       CHAMPAIGN          IL   EMERGENCY MNGR

            ON THE EAST SIDE OF TOWN

&&

25
Local storm report, Jul 11, 5:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 ENE NORMAL            40.53N 88.95W
07/11/2020  M1.00 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25
Local storm report, Jul 11, 5:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 S SECOR               40.70N 89.14W
07/11/2020  M1.25 INCH       WOODFORD           IL   COCORAHS

0438 PM     HAIL             FOOSLAND                40.36N 88.43W
07/11/2020  E1.50 INCH       CHAMPAIGN          IL   PUBLIC

0452 PM     HAIL             2 NE BLOOMINGTON        40.49N 88.94W
07/11/2020  M0.75 INCH       MCLEAN             IL   PUBLIC

0520 PM     HAIL             E URBANA                40.11N 88.21W
07/11/2020  E1.75 INCH       CHAMPAIGN          IL   EMERGENCY MNGR

            ON THE EAST SIDE OF TOWN

0525 PM     HAIL             3 ENE NORMAL            40.53N 88.95W
07/11/2020  M1.00 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25
Local storm report, Jul 11, 5:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             PHILO                   40.00N 88.16W
07/11/2020  M1.75 INCH       CHAMPAIGN          IL   TRAINED SPOTTER

&&

25
Local storm report, Jul 11, 6:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SW CHAMPAIGN          40.10N 88.28W
07/11/2020  M1.00 INCH       CHAMPAIGN          IL   TRAINED SPOTTER

&&

25
Local storm report, Jul 11, 6:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SW CHAMPAIGN          40.10N 88.28W
07/11/2020  E1.50 INCH       CHAMPAIGN          IL   PUBLIC

            ALSO REPORTS OF 1.25 INCH HAIL IN THE SAME AREA.

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:31 PM CDTSpecial Weather StatementILXVermilion44 min
Jul 11, 4:04 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford56 min
Jul 11, 4:11 PM CDTSevere Thunderstorm WarningILXChampaign, McLean, Piatt64 min
Jul 11, 4:29 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford61 min
Jul 11, 4:59 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt61 min
Jul 11, 5:31 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion59 min
Jul 11, 5:45 PM CDTFlash Flood WarningILXChampaign3 hr
Jul 11, 5:55 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.